(HealthDay) -- For patients with hepatitis C virus (HCV) treated with pegylated interferon alpha (PegIFNα) and ribavirin, retinopathy occurs frequently, especially in those with hypertension, according to a study published in the August issue of Hepatology.
Stela Vujosevic, M.D., from IRCCS in Rome, and colleagues examined the frequency and clinical significance of retinopathy in 97 consecutive HCV patients treated with PegIFNα and ribavirin. Ophthalmologic examination was performed before therapy initiation (baseline), at three and six months (3T and 6T) of therapy, and three months after the end of therapy (3ET).
The researchers found that 55.7 percent of patients were treated with PegIFNα 2a and 44.3 percent were treated with PegIFNα 2b. Retinopathy developed in 30.9 percent of patients. Age, metabolic syndrome, hypertension, cryoglobulinemia, and preexisting intraocular lesions at baseline were significantly associated with retinopathy during treatment. Hypertension was the only variable independently associated with PegIFNα-associated retinopathy on multivariate analysis (hazard ratio, 4.99). Retinopathy was significantly more frequent in patients with hypertension versus those without hypertension, at all time points (18.5 versus 5.7 percent at baseline; 48.1 versus 15.7 percent at 3T; 68.0 versus 19.1 percent at 6T; 32.0 versus 6.2 percent at 3ET). Compared with thyroid-stimulating hormone screening, screening for PegIFNα-associated retinopathy was deemed cost-effective.
"Retinopathy is frequent during treatment with PegIFNα and ribavirin, especially in hypertensive patients, who may develop serious complications," the authors write.
Explore further: Drug interactions won't exclude HCV transplant or HIV co-infected patients from treatment
Full Text (subscription or payment may be required)